heroine exposed baby/NICU at Boston Medical Center - Mothering Forums
NICU & Preemie Parenting > heroine exposed baby/NICU at Boston Medical Center
widerangebooks's Avatar widerangebooks 10:42 PM 12-15-2008
Hi---I was just wondering if anyone has had a stay at the Boston Medical Center NICU. We're expecting a drug exposed adopted baby in Feb, and she'll have to be in the NICU while she detoxes. I'm just trying to prepare myself for the experience. Anyone with experience with heroine exposed babies, or with Boston Medical Center? THanks!

sbrinton's Avatar sbrinton 11:08 PM 12-15-2008
You might take a look at this website: http://www.picc.net/ Here is a page about heroin. http://www.picc.net/Caring/heroin.htm
azgirl's Avatar azgirl 03:24 AM 12-17-2008
I don't know if this is helpful...but my baby became "addicted" or "dependent" on morphine in the NICU. (He had multiple painful chest tubes that were in place for a long time and his morphine dose ended up being extremely high, we were very thankful for his drs aggressive pain control tactics, even though it was hard to get him off of it) It took weeks for him to wean off the morphine. In looking at the websites sbrinton posted, it looks like the NICU may put babe on opiates to help. The morphine withdrawal our little one went through was one of the easiest aspects of his hospital stay...the solution was simple! It ended up that they kept him on the same small dose and let him outgrow the dose (his weight increased, but they didn't increase the dose) A couple of times we wanted him back on the morphine after they took him off because we weren't comfortable with his symptoms...but he had to be there anyway. It will be different if that is what is KEEPING your baby in the NICU. Is your new baby expected to have other negative consequences from the mother's drug use? (From the limited understanding I have drug use in the mother, it doesn't always have dire consequences??) Or is the withdrawal his only reason for a NICU stay? I don't know if my experience is even relevant to your question, but I thought I would chime in! Congratulations! Let us know what other questions you may have!
GatorNNP's Avatar GatorNNP 06:06 PM 01-03-2009
The NICU will use a scoring system while they determine how much withdrawal the baby is going through. It really depends on how much the mom was taking and the babies response, not all withdraw in the same way to the same amount.

Examples of symptoms are low grade fever, high tone, disorganized sucking and swallowing, sneezing, yawning, frantic sucking, difficulty with state transition (awake to asleep, etc) sleeping for short periods say only an hour after feeding and being awake way too much for a newborn, tremors, diarrhea, overeating, mottled skin, breathing fast, snuffy nose, diaper rash.

An occupational therapist who works with infants can also be helpful in giving you tips on how to calm and sooth an infant in withdrawal. For instance, deep pressure after swaddling and implementing the 5 s''s but you may have to be more persisitant. They generally need holding or calming much of the day, we use volunteers if we have them.

Treatment is to give the baby morphine or methadone if needed when symptoms are severe, and then gradually reduce the amount every few days as the condition allows. The worst withdrawal symptom is seizures, so generally the treatment is to prevent seizures that can harm. The process usually takes up to around 6 weeks, although I have seen one need 8 for a mother who had rheumatoid arthritis from childhood and was on major pain meds and methadone to prevent withdrawal.
Up